Home | | Clinical Dermatology | Drug eruptions Mechanisms

Chapter: Clinical Dermatology: Drug eruptions

| Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail |

Drug eruptions Mechanisms

Drug eruptions Mechanisms
Almost any drug can cause a cutaneous reaction, and many inflammatory skin conditions can be caused or exacerbated by drugs. A drug reaction can reasonably be included in the differential diagnosis of most skin diseases.

Drug eruptions

Almost any drug can cause a cutaneous reaction, and many inflammatory skin conditions can be caused or exacerbated by drugs. A drug reaction can reasonably be included in the differential diagnosis of most skin diseases.

Mechanisms

These are many and various (Table 22.1), being related both to the properties of the drug in question and to a variety of host factors. Indeed, pharmaceut-ical companies study genes to predict responders and non-responders, and to detect patients who may be unable to metabolize a drug normally. For example, drug-induced lupus erythematosus occurs more com-monly among ‘slow acetylators’ who take hydralazine. However, not all adverse drug reactions have a genetic basis; the excess of drug eruptions seen in the elderly may reflect drug interactions associated with their high medication intake.


Non-allergic drug reactions

Not all drug reactions are based on allergy. Some are a result of overdosage, others to the accumulation of drugs, or to unwanted pharmacological effects, e.g. stretch marks from systemic steroids (Fig. 22.1). Other reactions are idiosyncratic (an odd reaction peculiar to one individual), or a result of alterations of ecolo-gical balance .


Cutaneous reactions can be expected from the very nature of some drugs. These are normal but unwanted responses. Patients show them when a drug is given in a high dose, or even in a therapeutic dose. For example, mouth ulcers frequently occur as a result of the cytotoxicity of methotrexate. Silver-based pre-parations, given for prolonged periods, can lead to a slate-grey colour of the skin (argyria). 

Acute vaginal candidiasis occurs when antibiotics remove the normal resident bacteria from the female genital tract and so foster colonization by yeasts. Dapsone or rifampicin, given to patients with lepromatous leprosy, may cause erythema nodosum leprosum as the immune response to the bacillus is re-established

Non-allergic reactions are often predictable. They affect many, or even all, patients taking the drug at a sufficient dosage for a sufficient time. Careful studies before marketing should indicate the types of reaction that can be anticipated.

Allergic drug reactions

Allergic drug reactions are less predictable. They occur in only a minority of patients receiving a drug and can do so even with low doses. Allergic reactions are not a normal biological effect of the drug and usually appear after the latent period required for an immune response. Chemically related drugs may cross-react.

Fortunately, allergic drug reactions present in only a limited number of forms, namely urticaria and angioedema, vasculitis, erythema multiforme, or a mor-billiform erythema. Rarer allergic reactions include bullae, erythroderma, pruritus, toxic epidermal nec-rolysis and the hypersensitivity syndrome reaction. This syndrome includes the triad of fever, rash (from morbilliform to exfoliative dermatitis) and internal involvement (hepatitis, pneumonitis, nephritis and haematological abnormalities).

 

Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail


Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.